Skip to main content

Preventing an epidemic of psychopharmacology lawsuits

April 20, 2012

You’ve probably by now heard of, or read, Robert Whitaker’s book “Anatomy of an Epidemic: Magic Bullets, Psychiatric Drugs, and the Astonishing Rise of Mental Illness in America” (Broadway Paperbacks, 2010). Or, maybe not, since it appears that the book has received much more attention in the lay media than the psychiatric. We at Behavioral Healthcare can have some pride that some responses to the book were covered over July-October, 2011.

What I still doubt that we know, however, is how many lawyers have read the book. I can just see some of them salivating over the prospects. I wouldn’t even be surprised if some “ambulance chasers” out there are already finding patients who may have been damaged, or at least a case could be made, by long-term psychiatric medications.

Therefore, it may pay to be proactive. Ignoring this controversy poses at least two potential problems. One is that the medications may have longer long-term risks to the brain and body that we knew before. The other is that patients who stop medications suddenly, as they often do, may have severe withdrawal symptoms and/or a return of their symptoms with even more intensity.

Now, the jury is still out about these long-term risks. In fact, corrective studies may take a generation or be impossible with our current technology. In the meanwhile, our key tool to avoid lawsuits and help our patients to the best of our ability is in informed consent, as tricky as that can be with psychiatric patients. And, that must change somewhat, as it often does after new knowledge or concerns.

In the past, it was very common for patients to ask or wonder if the psychiatric medications were safe to take long-term. Usually, I would answer – and instruct my students to answer—that for many of our medications that were around for many years, “yes, they seem to be quite safe”. An ongoing exception would be lithium, known to often cause kidney or thyroid damage over the years. Or, the antipsychotics needed some caution, too.

The old ones could cause Tardive Dyskinesia many years later, and the new ones (“atypical”), we belatedly found out often have severe metabolic effects. Now we have to suspect that most all of them may have some  sort of long range risk or another, in addition to all the acute side effect possibilities.

So, here’s how I might respond post-Whitaker’s book, and even tell the patient if they don’t ask, all the meanwhile being careful not to scare them away from taking the medication when they really need it. (Of course, I would not say this all in one breath, or without breaks to discuss different points).

“I would recommend that you try this medication for this problem, but only for as long as necessary. At some point of time, we might want to try you off of it, but when we do so, taper the dose very slowly. Please do not stop the medication all at once on your own, because your body and brain will not have time to readjust. In addition, sometimes there is a so-called placebo effect when first starting medication.

You may feel better just starting the medication, but it may not be really working yet. Therefore, don’t stop it because you are feeling better for just a few days. We will also explore all other treatments and natural remedies that might help in addition to—or instead of—the medication. In the meanwhile, please try to avoid alcohol and street drugs, for they may limit the beneficial effects of the medications, worsen any side effects, and even cause your illness to become more severe. Is this OK with you? Any questions?”

Get a signature someplace. Now, do you have any questions or other suggestions for addressing this conundrum?

Back to Top